JACKSONVILLE, Fla. - Doctors say the signs of NAS, Neonatal Abstinence Syndrome, are very obvious in newborns within 1 to 2 days of the mother giving birth.
Symptoms can include fever, seizures, breathing problems vomiting and diarrhea
"It's really a baby who's very hyperactive, very difficult to calm down, doesn't sleep well, doesn't interact well and is in constant motion," said Dr. Mark Hudak, neonatologist at Wolfson's Children's Hospital.
Hudak said 98 percent of babies go through withdrawal from opioids, an ingredient found in pain medication like Oxycotin, Vicotin and Tylenol.
NAS is a growing problem in Florida and Hudak said that problem is widespread, particularly in Jacksonville and Tampa. It's estimated that 7 out of every 1,000 babies born in Florida in 2011 had NAS.
Hudak said that there's a growing number of women who enroll in drug treatment facilities for heroin addiction, which may have a synthetic form of opioids in the medication.
There are also women who don't have these conditions, where they find stores with these medications, they take them and become dependent.
Hudak said the ongoing crackdown on statewide pill mills and a government led task force to bring awareness should help reduce NAS.
The syndrome doesn't have long-term effects on a baby's development. Treatment is short-term and can take days or even weeks for a newborn to recover.
"Keep them away from noises so they don't get upset, swaddling the babies, feeding them, cuddling and bouncing them to keep the babies from going into dramatic signs of this," said Hudak. "If those measures fail, there are ways to provide the baby with some medication, opioid medication, which will calm the baby down, and then decreasing the medication over time so the baby can be allowed to break free of the effects and go home."
Copyright 2013 by News4Jax.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.